Medical Q&As

Tamoxifen - causes hot flushes?

I am on Tamoxifen, and get hot flushes a lot. I am on the tablet since May. Will these flushes continue to be as bad as they are?

Tamoxifen is mainly used in the treatment of breast cancer. Most breast cancers require a steady supply of oestrogen in order for the cancer to grow. Tamoxifen opposes the effects of oestrogen by blocking oestrogen receptor sites on the surface of the cells. Put simply Tamoxifen is an “anti-oestrogen” drug. As a result of this anti-oestrogen effect Tamoxifen can induce a menopause like state, which in turn can give rise to hot flushes. Many women taking this drug do not experience any adverse effects but some are affected by persistent troublesome flushes and sweats. These symptoms tend to occur particularly at night. In many cases the flushes diminish after the first few months of treatment but in some cases the flushes can continue for as long as the Tamoxifen is being taken. It might be worthwhile experimenting by reducing your intake of tea, coffee and alcohol because these products can also contribute to flushing. If the flushes are very persistent and uncomfortable for you it might be possible to adjust your current treatment.